Illinois, 2019Cold in Illinois, February 1, 2019
February 1, 2019 · NWS ILX · 1 event in 1 county or zone
A 72 year-old woman died of hypothermia during the early morning of February 1st. While temperatures were slowly rebounding from a record-breaking cold snap in late January, she was exposed for several hours to readings in the single digits and teens.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A 72 year-old woman died of hypothermia during the early morning of February 1st. While temperatures were slowly rebounding from a record-breaking cold snap in late January, she was exposed for several hours to readings in the single digits and teens.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jan 31, 11:34 PM CST, 26 minutes earlier.
Area forecast discussion, Jan 31, 11:34 PM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1134 PM CST Thu Jan 31 2019
.UPDATE...
Issued at 914 PM CST Thu Jan 31 2019
Snow is still occurring across northern parts of the CWA with most
of the snow occurring north of I-74. The snow has been light for
the most part and accumulations have only been around an inch from
the few reports that we have received. Expecting the snow to
continue this evening but begin ending around and after midnight.
Additional accumulation will also be limited with no more than one
half to one inch possible. Will be making some adjustments to
some of the forecast, but nothing major as everything looks on
track. Will keep advisory going in the north til after midnight,
but may end up ending it sooner than 3 am, given the lack of snow.
Advisory in the southeast will continue as forecast as precip is
still expected to advect into the area into the overnight hours.
Update will be out shortly.
&&
.SHORT TERM...(This evening through Friday)
ISSUED AT 323 PM CST Thu Jan 31 2019
Short-wave trough diving southeastward through Minnesota/Iowa is
producing a swath of snow from eastern Iowa into north-central
Illinois this afternoon. 21z/3pm KILX radar imagery shows snow
falling along/north of a Galesburg to Bloomington line. HRRR has
been consistently suggesting the snow will develop slightly further
southward over the next few hours...with the heaviest/steadiest
snow concentrated along and north of the I-74 corridor. Due to the
very cold airmass still in place, snow-to-liquid ratios will average
around 25:1 across the northern CWA. As a result, am expecting
snow accumulations of 2-3 inches from I-74 northward...with around
4 inches along a Lacon...to Lexington...to Hoopeston line. There
will be a sharp gradient on the south edge of the snow area, so
amounts will quickly decrease further southwest...with no snow
expected along/south of a Rushville...to Taylorville...to Robinson
line. The snow will come to an end from northwest to southeast by
mid to late evening.
Light precip will develop on the back side of the departing wave
across the SE CWA overnight:however, with forecast soundings
indicating a lack of ice crystals, think any precip that occurs
will be in the form of freezing rain. Ice accumulations will be
less than one tenth of an inch, but will still be significant
enough to create a thin glaze of ice on the very cold roadways. As
a result, will be issuing a Winter Weather Advisory south of I-70
for late tonight into early Friday morning.
Once the early morning freezing rain comes to an end across the
SE, mostly cloudy and milder condtions are anticipated for the
remainder of the day. High temperatures will climb above freezing
everywhere south of I-72...with readings approaching the 40-degree
mark around Flora and Lawrenceville.
.LONG TERM...(Friday night through Thursday)
ISSUED AT 323 PM CST Thu Jan 31 2019
Significant pattern change will lead to a major warm-up this
weekend into early next week. The warming trend will be tempered
by the existing snow cover across central Illinois, as much of the
energy will initially go into melting the snow. Have therefore
lowered high temperatures across the northern half of the CWA on
Saturday...opting to keep locations along/north of a Macomb to
Bloomington line in the 30s...while areas further south where
little to no snow cover exists rise well into the 40s and even
lower 50s. Lowered highs along/north of I-74 into the middle to
upper 40s on Sunday due to residual snow cover, with all other
locations surging into the middle to upper 50s. By Monday, think
little or no snow will remain...so am expecting highs to range
from the lower 50s far NW around Galesburg to the upper 50s and
lower 60s further southeast across the rest of the area. Due to
the much warmer airmass flowing northward over the cold snow pack,
fog/drizzle will be a good bet across the northern half of the
CWA Saturday and Sunday.
Low pressure will develop in the lee of the Rockies across
northeast Colorado on Sunday...then will track into the northern
Great Lakes by Monday evening. With this particular track, central
Illinois will remain in the warm sector...with rain developing
late Sunday night into Monday. Once the low passes to the
northeast, it will drag a cold front through the area by Monday
evening...bringing an end to the rain and introducing slightly
cooler conditions. After a brief respite from the active weather
Monday night into Tuesday morning, another low ejecting out of the
Rockies will bring rain or a rain/snow mix Tuesday afternoon into
Wednesday. After that, a return to typical wintertime cold is
anticipated for the end of next week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1134 PM CST Thu Jan 31 2019
VFR conditions will prevail at all TAF sites next 24hrs. An area
of MVFR clouds is moving across southern third of IL and could
reach to SPI/DEC/CMI overnight, but based on satellite trends, not
expecting that level of clouds to get there...so will keep OVC035
at SPI/DEC/CMI overnight and through tomorrow morning. All sites
will see clouds push to the east during the day...though slowly
and then have some scattered cirrus for the afternoon, then clear
late afternoon and into the evening. Winds will be easterly
overnight and morning and then become southeast tomorrow afternoon
and evening. Wind speeds will be around 10kts overnight but become
less than 10kts tomorrow afternoon and evening.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 3 AM CST Friday for ILZ027>031-037-
038-043>046.
Winter Weather Advisory until 9 AM CST Friday for ILZ066>068-
071>073.
&&
UPDATE...Auten
SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...Auten
Hazardous weather outlook, Jan 31, 3:13 PM CST, 8 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
313 PM CST Thu Jan 31 2019
ILZ027>031-037-038-043>046-011200-
Champaign-De Witt-Knox-Marshall-McLean-Peoria-Piatt-Stark-
Tazewell-Vermilion-Woodford-
313 PM CST Thu Jan 31 2019
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 AM CST FRIDAY...
This Hazardous Weather Outlook is for portions of central
and east central Illinois, generally along and north of I-74.
.DAY ONE...TONIGHT...
Expect periods of light snow to continue through the evening,
lingering past midnight in areas from Bloomington to Danville.
Total accumulations of 2 to 4 inches are expected, with the
highest amounts north of I-74. The snow may end as a brief period
of freezing drizzle near Champaign and Danville.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
Patchy freezing drizzle is possible early Saturday, before
temperatures rise above freezing.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
ILZ036-040>042-047>053-011200-
Cass-Christian-Fulton-Logan-Macon-Mason-Menard-Morgan-Sangamon-
Schuyler-Scott-
313 PM CST Thu Jan 31 2019
This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.
.DAY ONE...TONIGHT...
Periods of light snow are expected through this evening.
Accumulations will range from a dusting around Jacksonville,
to 1 to 2 inches near Lincoln and Decatur.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
ILZ054>057-061>063-011200-
Clark-Coles-Cumberland-Douglas-Edgar-Moultrie-Shelby-
313 PM CST Thu Jan 31 2019
This Hazardous Weather Outlook is for portions of east central
Illinois.
.DAY ONE...TONIGHT...
Periods of light snow are expected to develop by this evening,
continuing past midnight. Accumulations will be around an inch.
After midnight, the snow will mix with some freezing rain before
ending, causing additional slick spots.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
ILZ066>068-071>073-011200-
Clay-Crawford-Effingham-Jasper-Lawrence-Richland-
313 PM CST Thu Jan 31 2019
...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
9 AM CST FRIDAY...
This Hazardous Weather Outlook is for portions of southeast
Illinois.
.DAY ONE...TONIGHT...
Light snow will develop late this evening, before turning to
freezing rain after midnight. Minor ice accumulations are likely
to cause travel difficulties.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
Some freezing drizzle will linger early Friday morning, before
temperatures rise above freezing.
Lingering flooding along the Wabash River should subside Friday
morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
Geelhart
In the hours before
Local storm report, Jan 31, 9:39 PM CST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
939 PM CST THU JAN 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM SNOW 2 NNW SHIRLEY 40.44N 89.05W
01/31/2019 M1.3 INCH MCLEAN IL NWS EMPLOYEE
&&
SBAKERLocal storm report, Jan 31, 10:36 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1036 PM CST THU JAN 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM SNOW 2 NW PEORIA 40.77N 89.64W
01/31/2019 M1.0 INCH PEORIA IL PUBLIC
&&
SBAKERCold/Wind Chill, Cass
- When
- February 1, 12:00 AM CST to 12:00 PM CST
- Where
- Cass forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 39.974, -90.247 (the zone’s center; the record gives no point)
A 72 year-old Germantown Hills woman died of hypothermia during the early morning of February 1st. The woman had gone to her garage the night before, but had not returned to her house after several hours. Her husband eventually found her in the garage during the morning of the 1st. She was rushed to the hospital, but pronounced dead when efforts to warm her were unsuccessful.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Wisconsin, February 1, 20191 death · 1 event
- Winter Weather in Kentucky, February 1, 2019$55,000 · 2 events
- Winter Weather in Ohio, February 1, 201930 events
- Drought in New Mexico, February 1 to 28, 201920 events
- Extreme Cold and Cold in New York, February 1, 201918 events
- Winter Storm and Winter Weather in Maryland, February 1, 201915 events
- Cold in Michigan, February 1, 201914 events
- Drought in Colorado, February 1 to 28, 201912 events
- Winter Storm and Winter Weather in West Virginia, February 1, 201911 events
- Flooding in Illinois, February 1 to 6, 20199 events
- Winter Weather in Kentucky, February 1, 20198 events
- Winter Storm and Winter Weather in West Virginia, February 1, 20197 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 797647.